Blood Pressure Home > Lopressor Overdose

As with any medicine, it is possible to overdose on Lopressor. Symptoms may include a decrease in breathing, tiredness, or extremely low blood pressure. However, the effects will vary, depending on factors such as how much Lopressor is taken and whether it is taken with other drugs or alcohol. Treatment options for an overdose may include administering certain medications, "pumping the stomach," dialysis, and supportive care.

Overdosing on Lopressor: An Overview

Lopressor® (metoprolol tartrate) is a prescription medication that is used for lowering high blood pressure (hypertension), relieving angina symptoms, and improving chances of survival after a heart attack. The medication may also be used "off-label" for other reasons, such as the treatment of migraines or anxiety. As with other medicines, it is possible to take too much Lopressor. Overdose effects will vary, depending on a number of factors, including how much Lopressor is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
 

Symptoms of a Lopressor Overdose

When someone overdoses on Lopressor, the symptoms can vary. Some examples of overdose symptoms include but are not limited to:
 
  • Tiredness
  • A decrease in breathing
  • Wheezing
  • Extremely low blood pressure
  • A severe decrease in heart rate (bradycardia)
  • Low blood sugar (hypoglycemia)
  • Abnormal heart rhythms
  • Congestive heart failure
  • Loss of life.
     

Treating a Lopressor Overdose

The treatment for an overdose with Lopressor will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." The healthcare provider may also recommend dialysis, which can remove the medication from the blood. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Medications to increase blood pressure or heart rate
  • Medications to improve breathing
  • Medicines or placement of a pacemaker for abnormal heart rhythms
  • Close monitoring of the heart and lungs.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on Lopressor.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.